Missouri, 2016Flash Flooding and Flood in Missouri, September 14 to 18, 2016
September 14 to 18, 2016 · NWS SGF · 23 events in 12 counties and zones
Several rounds of strong to severe thunderstorms produced reports of hail and wind damage across the Missouri Ozarks. Heavy rainfall led to reports of flash flooding as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of strong to severe thunderstorms produced reports of hail and wind damage across the Missouri Ozarks. Heavy rainfall led to reports of flash flooding as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 14, 6:21 PM CST, 39 minutes earlier.
Area forecast discussion, Sep 14, 6:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
721 PM CDT WED SEP 14 2016
.SHORT TERM...(This evening through Thursday)
Issued at 1251 PM CDT Wed Sep 14 2016
Upper level pattern depicts a flat ridge over the southeastern
states with a closed low along the NV-ID border creating rather
broad southwesterly flow across the region. Surface front has
made it to just south of I-44 early this afternoon. Widely
scattered convection has broken out along to just ahead of the
front.
This front should make it into northern Arkansas before stalling
out this evening. As the front becomes more east-west
oriented...will need to monitor convection closely for training
cells which could produce locally heavy rainfall.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 1251 PM CDT Wed Sep 14 2016
The closed upper low out west will begin to open and lift out on
Thursday. As it does...lee cyclogenesis will induce a front east
of the Rockies which will begin to affect the area on Friday. As
the surface front moves through on Friday...our best rainfall
chances will occur from about Thursday night through Saturday
morning.
Once the upper level trough pushes through the Great Lakes
Region...the southern end of the surface front is expected to
stall just south of the CWA. By Sunday...zonal flow will dominate
the upper levels allowing a series of short waves to interact with
the stalled/meandering surface front over the region. As
such...will carry rain chances through all periods within the
extended forecast.
Temperatures through the forecast period should be seasonable for
time of year.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 709 PM CDT Wed Sep 14 2016
Scattered thunderstorms will slowly diminish across the area this
evening. MVFR and brief IFR conditions will be possible with any
storms.
We are then expecting a lull in activity overnight with the
potential for light fog. Confidence in fog potential remains low
at this time.
Thunderstorms are then expected again on Thursday with the
greatest chances in the afternoon.
&&
.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Schaumann
Hazardous weather outlook, Sep 14, 6:44 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT WED SEP 14 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
744 PM CDT WED SEP 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THE OVERNIGHT PERIOD. CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY POTENTIAL HAZARDS
WITH A LIMITED RISK FOR FLASH FLOODING ACROSS PRIMARILY THE
EASTERN MISSOURI OZARKS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE ON THURSDAY AND
FRIDAY WITH THE PASSAGE OF AN UPPER LEVEL SYSTEM THROUGH THE
REGION. WHILE SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
SCHAUMANN
Event by event
16 flash flood, 3 heavy rain, 2 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Dent
- When
- September 14, 7:00 PM CST to September 15, 1:00 AM CST
- Where
- Dent County, 1.78 mi WNW of Jack to 0.98 mi W of Jack
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.640, -91.710
Water was reported over the road several inches deep on Highway H near Barnitz Prong Creek. The highway was closed for a brief time to traffic due to the high water.
Flash Flood, Howell
- When
- September 15, 2:09 PM CST to 8:00 PM CST
- Where
- Howell County, 0.79 mi E of Mountain View to 0.97 mi E of Mountain View
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -91.706
Flash flooding occurred in Mountain View due to heavy rainfall. Numerous city streets had water flowing over them 8-10 inches deep at times. State Highway 17, on the southern edge of town was also closed. Jam Up Creek near town was reported as approaching bank full.
Flash Flood, Pulaski
- When
- September 16, 1:06 PM CST to 7:00 PM CST
- Where
- Pulaski County, 2.58 mi ESE of Helm to 2.31 mi SE of Helm
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.960, -92.110
The Sheriff reported that Highway O at Jones Creek was flooded and impassable.
Flash Flood, Laclede
- When
- September 16, 3:00 PM CST to 9:00 PM CST
- Where
- Laclede County, 1.58 mi W of Abo to 1.44 mi W of Abo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.696, -92.498
A water rescue was performed to remove two occupants from a vehicle on Salem Drive located along Mill Creek just before it connects with the Gasconade River. The occupants were safely removed from vehicle.
Flash Flood, Jasper
- When
- September 16, 3:15 PM CST to 9:15 PM CST
- Where
- Jasper County, 1.6 mi ESE of Dudenville to 3.19 mi SE of Dudenville
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.291, -94.053
Flash flooding was reported along Baseline Road and State Highway 37. The Dry Fork, Coon and Stoney Branch Creeks were all reported as flooding out of their banks.
Hail, Stone
- When
- September 16, 3:25 PM CST
- Where
- Stone County, 2.15 mi NNE of Kimberling City
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.630, -93.420
Penny to nickle size hail was reported via social media photo.
Flash Flood, Webster
- When
- September 16, 3:28 PM CST to 9:30 PM CST
- Where
- Webster County, 2.55 mi NW of Elkland to 2.47 mi NW of Elkland
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.477, -93.062
Greasy Creek was flowing out of its banks along Greasy Creek Road.
Flash Flood, Greene
- When
- September 16, 4:50 PM CST to 11:00 PM CST
- Where
- Greene County, 2.15 mi S of Nichols to 2.37 mi S of Nichols
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.189, -93.365
Wilson's Creek flooded over the road at Farm Roads 146 and 123.
Flash Flood, Dallas
- When
- September 16, 5:00 PM CST to 11:00 PM CST
- Where
- Dallas County, 2.14 mi SSE of March to 1.4 mi S of March
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.490, -93.070
Greasy Creek spilled out of its banks and over State Highway UU. One car was swept off the road at the location but the driver escaped safely on their own.
Flash Flood, Dallas
- When
- September 16, 5:31 PM CST to 11:00 PM CST
- Where
- Dallas County, 4.07 mi ENE of Windyville to 3.95 mi ENE of Windyville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.740, -92.860
The Niangua River was out of its banks at Bennett Springs State Park along Highway 64.
Flash Flood, Dallas
- When
- September 16, 6:40 PM CST to September 17, 12:30 AM CST
- Where
- Dallas County, 1.29 mi WNW of Leadmine to 1.49 mi NW of Leadmine
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.840, -93.000
State Highway E at the Little Niangua River was closed due to flooding.
Flash Flood, Howell
- When
- September 16, 7:40 PM CST to September 17, 1:30 AM CST
- Where
- Howell County, 0.69 mi S of Willow Spgs to 0.94 mi SSW of Willow Spgs
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.990, -91.970
Heavy rainfall produced flash flooding that made portions of Short and Springfield Streets in town impassable.
Flash Flood, Wright
- When
- September 16, 7:40 PM CST to September 17, 1:30 AM CST
- Where
- Wright County, 1.38 mi N of Jerktail to 1.72 mi N of Jerktail
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.440, -92.450
State Highway Z at Elk Creek was closed due to flooding.
Heavy Rain, Laclede
- When
- September 16, 8:32 PM CST
- Where
- Laclede County, 1.29 mi WSW of Hazelgreen
- Reported by
- Mesonet
- Coordinates
- 37.760, -92.450
The observer measured 6.56 inches of rainfall since 9am.
Heavy Rain, Pulaski
- When
- September 16, 8:35 PM CST
- Where
- Pulaski County, 0.88 mi SE of Dixon
- Reported by
- Public
- Coordinates
- 37.990, -92.090
The observer measured 4.01 inches of rainfall since the morning.
Flood, Shannon
- When
- September 17, 4:55 AM CST to 11:00 AM CST
- Where
- Shannon County, 0.69 mi N of Akers to 1.07 mi E of Akers
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.390, -91.570
A water rescue occurred along the Current River when occupants camping along the river were trapped by quickly rising water. The campers were rescued safely with no injuries reports.
Hail, Oregon
- When
- September 18, 2:25 PM CST
- Where
- Oregon County, 0.89 mi SE of Koshkonong
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.590, -91.640
Penny size hail was reported in the city limits of Koshkonong.
Thunderstorm Wind, Oregon
- When
- September 18, 2:40 PM CST
- Where
- Oregon County, 0.52 mi WSW of Thayer to 0.34 mi W of Thayer
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.518, -91.559
Several trees were reported down west of town along US Highway 142 by the public via social media.
Flash Flood, Howell
- When
- September 18, 3:00 PM CST to 9:00 PM CST
- Where
- Howell County, 4.98 mi E of Siloam Spgs to 5.07 mi E of Siloam Spgs
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.800, -91.990
Water was reported over the road making it briefly impassable on State Highway 14 6 miles west of Highway 63.
Flash Flood, Howell
- When
- September 18, 3:15 PM CST to 9:00 PM CST
- Where
- Howell County, 1.38 mi ENE of South Fork to 1.3 mi ENE of South Fork
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.636, -91.946
Two water rescues occurred along US Highway 160 2 miles northeast of South Fork due to flash flooding. The highway was impassable. No injuries were reported.
Flash Flood, Howell
- When
- September 18, 3:30 PM CST to 9:30 PM CST
- Where
- Howell County, 3.5 mi S of West Plains to 3.57 mi SSW of West Plains
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.680, -91.860
South State Highway 17 south of West Plains was briefly impassable and closed due to flash flooding.
Heavy Rain, Howell
- When
- September 18, 4:05 PM CST
- Where
- Howell County, 1.31 mi WNW of West Plains Arpt
- Reported by
- Public
- Coordinates
- 36.760, -91.890
The observer measured 2.94 inches of rainfall during the event.
Flash Flood, Howell
- When
- September 18, 5:40 PM CST to 11:30 PM CST
- Where
- Howell County, 2.07 mi N of Arditta to 1.9 mi N of Arditta
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.650, -92.050
State Highway MM was closed due to flash flooding along Spring Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in New Mexico, September 14 to 15, 2016EF0 · 12 events
- Damaging Winds in New Jersey, September 14, 201663 kt wind · 7 events
- Hail in Colorado, September 14, 20161.75 in hail · 5 events
- Hail in New Mexico, September 14, 20161.75 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 14, 20163 events
- Hail and Damaging Wind in Colorado, September 14, 20161.25 in hail · 3 events
- Flash Flooding in Texas, September 14, 20162 events
- Hail in Oklahoma, September 14, 20161 in hail · 1 event
- Hail in Colorado, September 14, 20161.25 in hail · 1 event
- Funnel Cloud in Missouri, September 14, 20161 event
- Damaging Wind in Connecticut, September 14, 2016$1,000 · 52 kt wind · 1 event
- Flood in Puerto Rico, September 14, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660926, 660890, 660891, 660892, 660893, 660886, 660900, 660903, 660904, 660905, 660906, 660916, 660917, 660923, 660924, 660922, 660888, 660889, 660918, 660919, 660920, 660925, 660921.